Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

June 21, 2019El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 21, 2019, 7:39 PM MDT for El Paso County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 7:39 PM MDT (01:39 UTC)
Expired
Jun 21, 2019, 8:30 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 21 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS85 KPUB 220139
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
739 PM MDT Fri Jun 21 2019
 
COZ085-086-220230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
739 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 830 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, or 16 miles north of Pueblo, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fountain, Hanover, Truckton and Pinon. 

LAT...LON 3839 10458 3857 10471 3875 10414 3849 10407
TIME...MOT...LOC 0139Z 252DEG 25KT 3851 10459 

$$

ep

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 21, 5:39 PM MDT, 2 hours earlier.

Area forecast discussion, Jun 21, 5:39 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
539 PM MDT Fri Jun 21 2019

.UPDATE...
Issued at 533 PM MDT Fri Jun 21 2019

Updated forecasts to add severe thunderstorm watch 420 to Kiowa
County, as activity farther northwest may brush by later this
evening with front dropping south. Even had a run of the HRRR with
storms farther south near Lamar, though latest run has backed
off, keeping everything from Kiowa County northward, so will await
further developments before extending watch south.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Jun 21 2019

...Active weather pattern over the next 24 hours with severe
thunderstorms for the plains and snow for the mountains...

Front has been slow to lift back northward across southern CO today
allowing surface dew points to stay in the 50s and even around 60
across the far eastern plains.  This has allowed sfc based CAPE
values to creep up over 1000-2000+ J/kg across the southeast plains
though stout cap has kept thunderstorms from initiating across
southern portions of the area.  It will be a different matter for El
Paso county as high res models continue to show thunderstorms
initiating over the Pikes Peak region and moving eastward through
the afternoon and early evening.  Impressive deep layer shear is in
place and once instability is realized (1000-1500 J/kg) should see
isolated supercell thunderstorms develop along the Palmer Divide and
move eastward.  Am somewhat concerned that higher dew points farther
south could lead to an increased severe threat for one tier of
counties farther south (including Crowley and Kiowa and possibly
Pueblo)...but HRRR has been solid on keeping the majority of the
stronger activity across El Paso, Lincoln, Douglas and Elbert
counties. NAMNest has trended southward with Kiowa county getting in
on the action towards 02-03z.  For now, Severe thunderstorm watch is
already in place for El Paso county through 8 PM.

Across the remainder of the mountains should see shower and
thunderstorm activity increase as energy in the base of the upper
trof axis rotates through western CO.  Snow levels will drop
overnight down to 10.5kft...with an inch or two of snow possible
across the higher elevations of the Sawatch and Mosquito ranges
overnight. Amounts appear too light at this point to warrant any
Winter weather highlights.

Meanwhile, cold front will blast through the southeast plains this
evening with gusts up to 50 mph possible behind the front,
especially where enhanced by convective outflows from the north.
Could see a strong storm or two develop along/behind the front this
evening, but again high res models do not look too excited about
this potential with HRRR keeping activity to the north.  Low levels
cool and saturate with showers developing behind the front after 06z
which continue into the morning hours.

Saturday looks like a typical Day 2 Severe weather set up with
upslope flow across the plains.  Cool and stable conditions can be
expected through the morning...but with strong forcing from the
upper trof swinging through, should see sufficient cooling aloft for
scattered thunderstorms to develop over the mountains which move off
into the adjacent plains during the afternoon.  Deep layer shear
will be sufficient for a severe potential but CAPE may be the
limiting factor.  SPC Day 2 outlook has Marginal threat for severe
thunderstorms tomorrow which still looks good given the uncertainty.
Best bet to see severe thunderstorms would be the I-25 corridor and
lower eastern slopes of the southeast mountains where elevated
heating is most likely to break the cap.  Raton ridge area and
southern portions of the southeast plains will also be another risk
area. Large hail and damaging winds will be the primary storm
threats, though an isolated tornado would not be out of the question
if we can get rid of the CIN.  Will also need to monitor burn scars
closely for a flash flood threat...though certainty is too low at
this point to go out with a flash flood watch. -KT

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Jun 21 2019

Saturday night-Sunday night...Latest models remain in decent
agreement of an unseasonably strong upper trough lifting out across
the Rockies through the day Sunday, though still indicate some
differences on how far south the associated wrap around
precipitation will be across eastern Colorado on Sunday. At any
rate, should see scattered to numerous showers and storms across the
higher terrain Saturday afternoon spreading north and east across
the I-25 Corridor through the far southeast Plains Saturday night.
With strong lift associated with the passing system, storms could be
on the strong side through the evening, with locally heavy rain and
hail possible. Latest guidance continues to indicate snow levels
falling to around 9,000 feet through early Sunday morning,
supporting a few inches of accumulating snow across the higher
peaks, mainly above 10,000 feet across the central mountains and the
Pikes Peak massif. With moderate northwest and subsidence developing
behind the passing trough on Sunday, believe the best chances of
lingering showers and storms will be north and east of the Highway
50 Corridor on through the day on Sunday. With the unseasonably cool
system moving across the region, overnight lows look to be in the
the 30s and 40s across the area Saturday night and Sunday night,
with the potential for near freezing temperatures in the San Luis
Valley Sunday night/Monday morning. Highs on Sunday will continue to
be well below seasonal levels in the 60s and 70s across the Plains
and mainly 40s and 50s across the higher terrain.

Monday-Friday...A warmer and drier weather pattern remains in the
offing as a large ridge of high pressure is forecast to build into
the Rockies through the beginning of the week and then becomes
entrenched across the Rockies into the end of next week. This will
bring steady warming with temperatures back to and slightly above
seasonal levels, with more isolated diurnal convective activity.
There may also be the potential for convection along a dryline
wavering across the far southeast Plains through the middle of the
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Jun 21 2019

Isolated to scattered thunderstorms will be most likely to affect
the central mountains and Pikes Peak region this afternoon with the
potential for hail and damaging winds at KCOS.  Most of the high res
models keep activity just north of the KCOS terminal.  Cold front
will drop through KCOS and KPUB by 01z with gusts to around 40-45
kts possible with Fropa. KPUB is more likely to remain dry through
the evening.  Low clouds will fill in and lower across the plains
after 06z with the potential for -SHRA and MVFR to IFR conditions
towards morning.  Clouds will persist through the morning before
breaking with a better chance of afternoon thunderstorms after 20-
21z.

For KALS...will see gusty southwest winds continue into early
evening before winds decrease overnight.  Southwest winds will pick
up again on Saturday though will not be as gusty as today's.
Conditions will remain VFR. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...EP
SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Jun 21, 4:37 PM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
437 PM MDT Fri Jun 21 2019

COZ058>089-093>099-222245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
437 PM MDT Fri Jun 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated severe thunderstorms will be possible along and north of
highway 50 through 8 PM this evening. Large hail up to golf ball
size along with wind gusts to 70 mph will be possible,
particularly across Crowley, Kiowa, Bent, and Prowers counties
through this evening. An isolated tornado is still possible
across Kiowa, Crowley, Bent and Prowers counties this evening if
thunderstorms drop southward into the area or develop along the
cold front.

A strong cold front will move through the plains this evening
bringing wind gusts up to 50 mph.

Thunderstorms will occur in the mountains, mainly north of a line
from Creede to Westcliffe. Gusty winds to 45 mph and hail up to
dime size will be possible.

All thunderstorms will be capable of producing dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are forecast for the
mountains, Interstate 25 corridor, and plains on Saturday. Storms
east of the mountains have the potential to produce large hail,
damaging winds, and an isolated tornado. All storms across the
forecast area may also pose a flash flood threat, particularly
over burn scars and urban areas.

Snow levels will drop to around 9000 feet Saturday evening. Up to
a couple inches of snow accumulation is possible over the central
mountains and Pikes Peak, with other locations seeing trace
amounts.

Isolated to scattered thunderstorms will develop across much of
the forecast area on Sunday, but are not expected to pose a severe
threat.

Monday through Thursday, isolated thunderstorms will develop each
afternoon over the high terrain, with little chance that they will
make it to the lower elevations. Storms during this period will
remain weak.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible across El Paso, Crowley, Kiowa, Bent and Prowers counties
through this evening.

31/10

In the hours before

Special weather statement, Jun 21, 4:52 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
452 PM MDT Fri Jun 21 2019

COZ084-085-212330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
452 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 20 miles east of Colorado Springs, moving northeast at 25
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah, Yoder, Ellicott, Peyton, and eastern Falcon.

LAT...LON 3884 10406 3882 10460 3908 10462 3913 10442
      3913 10405
TIME...MOT...LOC 2251Z 239DEG 22KT 3893 10445

KT
Special weather statement, Jun 21, 5:22 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
522 PM MDT Fri Jun 21 2019

COZ084-085-220000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
522 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 22 miles east of Colorado Springs, moving northeast at
30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truckton, Yoder, Ellicott and Rush.

LAT...LON 3910 10405 3874 10405 3869 10450 3899 10451
TIME...MOT...LOC 2321Z 244DEG 24KT 3884 10440

KT
Local storm report, Jun 21, 6:29 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             4 W BLACK FOREST        39.02N 104.77W
06/21/2019  M0.88 INCH       EL PASO            CO   COCORAHS

&&

RMG
Special weather statement, Jun 21, 7:00 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
700 PM MDT Fri Jun 21 2019

COZ083-085-086-220145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
700 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...SOUTH
CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 745 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Penrose, or 21 miles south of Colorado Springs,
moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fountain and Hanover.

LAT...LON 3840 10484 3856 10497 3879 10451 3861 10434
TIME...MOT...LOC 0100Z 236DEG 22KT 3853 10483

ep
Special weather statement, Jun 21, 7:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
739 PM MDT Fri Jun 21 2019

COZ085-086-220230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
739 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 830 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, or 16 miles north of Pueblo, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fountain, Hanover, Truckton and Pinon.

LAT...LON 3839 10458 3857 10471 3875 10414 3849 10407
TIME...MOT...LOC 0139Z 252DEG 25KT 3851 10459

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:00 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jun 21, 7:54 PM MDTSpecial Weather StatementPUBCrowley51 min
Jun 21, 7:58 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo32 min
Jun 21, 8:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 21, 8:30 PM MDTSpecial Weather StatementPUBCrowley30 min
Jun 21, 9:02 PM MDTSpecial Weather StatementPUBCrowley43 min
Jun 21, 10:05 PM MDTSpecial Weather StatementPUBKiowa40 min
Jun 22, 1:14 PM MDTSpecial Weather StatementPUBMineral31 min
Jun 22, 1:16 PM MDTSpecial Weather StatementPUBSaguache29 min
Jun 22, 1:43 PM MDTSpecial Weather StatementPUBFremont32 min
Jun 22, 1:47 PM MDTSpecial Weather StatementPUBMineral28 min
Jun 22, 2:17 PM MDTSpecial Weather StatementPUBCuster28 min
Jun 22, 2:19 PM MDTSpecial Weather StatementPUBRio Grande26 min
Jun 22, 2:38 PM MDTFreeze WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache14 hr
Jun 22, 2:47 PM MDTSpecial Weather StatementPUBPueblo43 min
Jun 22, 2:57 PM MDTSpecial Weather StatementPUBLas Animas48 min
Jun 22, 2:59 PM MDTSpecial Weather StatementPUBSaguache31 min
Jun 22, 3:13 PM MDTSpecial Weather StatementPUBEl Paso62 min
Jun 22, 3:37 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jun 22, 3:50 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 22, 4:17 PM MDTSpecial Weather StatementPUBCuster28 min
Jun 22, 4:20 PM MDTSpecial Weather StatementPUBBaca40 min
Jun 22, 4:29 PM MDTSpecial Weather StatementPUBHuerfano31 min
Jun 22, 4:52 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jun 22, 4:53 PM MDTSpecial Weather StatementPUBBaca52 min
Jun 22, 5:00 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo30 min
Jun 22, 5:11 PM MDTSpecial Weather StatementPUBOtero49 min
Jun 22, 5:24 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 22, 5:49 PM MDTSpecial Weather StatementPUBOtero41 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.